How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19972
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Veterinary Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

My dog is taking prednisone 20 mg and is experiencing

Customer Question

My dog is taking prednisone 20 mg and is experiencing lethargy and of course excess drinking and urination that you normally get when taking pred. My father doesn't like the way she is acting and wants to know if we can take her off of it. Being a vet assistant myself I told him she shouldn't stop it immediately but should taper her off of it. I just want to know if what I said is right or if it would be alright to take her off it. She is also taking cephalexin for an infection she had, but I know that's not causing anything.
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Veterinarian will know how to help your dog. What is the dog's name?
Customer: Bella
JA: Is there anything else the Veterinarian should be aware of about Bella?
Customer: No, she was put on the pred and cephalexin for some acne on the side of her mouth and an area in her foot that had become swollen. Other than that she's been a very healthy dog
JA: Our top Veterinarian is ready to take your case. Just pay the $5 fully refundable deposit and I'll fill the Veterinarian in on everything we've discussed. You can go back and forth with the Veterinarian until you're 100% satisfied. We guarantee it.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr Scott Nimmo replied 1 year ago.

Hello and welcome,

This is just a quick note to let you know that I am locked on to your question and am working on it now.

I am a small animal vet with many years experience and rest assured I will do my best to answer your question to your satisfaction today. You can expect a written reply sometime within the next five to ten minutes or so.

We also have the option to talk things over by telephone or via an internet service such as Skype. Please get back to me if this is more convenient for you. { There is a small extra charge for phone calls }

Regards,

Dr Scott

Expert:  Dr Scott Nimmo replied 1 year ago.

Hello again

Sorry to hear Bella is uncomfortable, however I have worked out an answer for you below ...

1. If her acne and the foot swelling are improving then in many cases it would be right to cut out the prednisone although you should run this past the prescribing vet if possible.

2. Prednisone can often cause the sort of side effects you mention and would be far more likely to be responsible for these than the Cephalexin. You are right in saying that prednisone courses should not be suddenly stopped but gradually reduced over a four or five day period, how this is done is not critical as long as it is a gradual reduction.

For example if the drug is given twice a day then half the dose on day one of the reduction, quarter the dose on day two, give quarter the dose once only on day three, repeat this on day four and then stop. This is the correct way to do things but it would be much more important where a long term { many weeks } course of drugs was carried out.

I hope I have covered your question fully enough but if you would like further clarification or to talk things over a bit more then I will be on-line for the next hour or so and I will be more than pleased to continue working with you.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 1 year ago.

Hello again,

I am just checking back in to see how Bella is getting on after our recent dialogue concerning the Prednisone ...

Please get back to me and let me know how things are going.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 1 year ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Vet_Answers

Related Dog Veterinary Questions